Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS La Crosse, WI

July 2, 2024Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 2, 2024, 6:36 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 6:36 PM CDT (23:36 UTC)
Expired
Jul 2, 2024, 9:45 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 468 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS53 KARX 022336
FFWARX
WIC043-030245-
/O.NEW.KARX.FF.W.0010.240702T2336Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
636 PM CDT Tue Jul 2 2024

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Central Grant County in southwestern Wisconsin...

* Until 945 PM CDT.

* At 636 PM CDT, emergency management reported flash flooding due to 
  heavy rainfall across the warned area. Between 1 and 2 inches of 
  rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lancaster, Fennimore, Cassville, Bloomington, Beetown, Mount Ida, 
  Glen Haven, Porters Bridge, Klondyke Secluded Acres, Hurricane, 
  North Andover, Stitzer, Nelson Dewey State Park and Annaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
      4274 9105 4275 9106 4276 9106 4277 9107
      4283 9108 4283 9109 4284 9109 4285 9109
      4286 9110 4302 9063 4291 9047

FLASH FLOOD...OBSERVED

$$

Skow
2 follow-up statements
165 
WGUS73 KARX 030125
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
825 PM CDT Tue Jul 2 2024

WIC043-030245-
/O.CON.KARX.FF.W.0010.000000T0000Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
825 PM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR CENTRAL GRANT COUNTY...

At 825 PM CDT, emergency management reported flash flooding across 
the warned area. Between 1 and 2 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lancaster, Fennimore, Cassville, Bloomington, Beetown, Mount Ida, 
  Glen Haven, Porters Bridge, Klondyke Secluded Acres, Hurricane, 
  North Andover, Stitzer, Nelson Dewey State Park and Annaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
      4274 9105 4275 9106 4276 9106 4277 9107
      4283 9108 4283 9109 4284 9109 4285 9109
      4286 9110 4302 9063 4291 9047

FLASH FLOOD...OBSERVED

$$

Skow
031 
WGUS73 KARX 030244
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
944 PM CDT Tue Jul 2 2024

WIC043-030254-
/O.EXP.KARX.FF.W.0010.000000T0000Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
944 PM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR 
CENTRAL GRANT COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, but local rivers and streams may remain elevated into 
tomorrow. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM CDT for a portion of 
southwest Wisconsin.

&&

LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
      4274 9105 4275 9106 4276 9106 4277 9107
      4283 9108 4283 9109 4284 9109 4285 9109
      4286 9110 4302 9063 4291 9047

$$

Skow

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:04 PM CDT, 3 hours 32 minutes earlier. Its key messages:

  • The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
  • July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
  • Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 3:04 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
304 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- The atmosphere is priming itself for a second wave of showers
  and storms, with a heavy rainfall and flash flooding threat
  across northeast IA and southwest WI. Another 1-3" could fall
  this afternoon into the evening, and a Flood Watch is in
  effect. The flooding threat diminishes after 8-9 pm.

- July 4th has shower and thunderstorm chances increasing from
  west to east as the day progresses, with most areas seeing
  rain at some point during the afternoon and evening. There was
  a small increase in the severe storm threat across northeast
  IA for later Thursday. Also, more rain is forecast with 1"
  north of I-90 a higher probability (35-45%).

- Unsettled weather into the weekend with periodic rain chances
  and below normal temperatures. Probabilities have increased
  north of I- 90 for 1"+ of rain Friday too. Heavy rain and
  severe weather chances look minimal at this time after Friday.

&&

.DISCUSSION...
Issued at 303 PM CDT Tue Jul 2 2024

Flash Flooding Threat Through Evening

GOES visible imagery showing rapid destabilization occurring
across southeast Iowa with a warm front now located near I-80
per observations at 18Z and moving north. SPC mesoanalysis at
19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA
and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE
forecast to just pass through the southern part of Grant county.
There is a big pool of SBCAPE to the south, around 4500 J/Kg.

Lightning and storms are on the increase regionwide but the
most significant area is the convergent, inverted trough
northeast of the Topeka surface low center in central Iowa.
Convective initiation there will train into the Flood Watch area
and the CAMS have done a nice job leading that conceptual model.
The air mass is tropical with 2" precipitable water (PW) values
indicated on the GOES PW in the clear, warm sector over
southeast IA at 1920Z.

Thus, expect the storms to form on the trough as radar
indicates they are, and train into the Flood Watch area with
mid-level frontogenesis favoring lift northwestward leveraging
any elevated instability (albeit only 250-500 J/Kg). Have
updated rain amounts to 1-2.5" total in the Flood Watch with 3"
right in the heart of a training axis. The most threatening
window is 4-8 pm with diminishing threats afterward and all
precipitation east of the area by midnight. Should the warm
sector enter parts of the far southern Grant county, there may
be a window of surface-based storms where a tornado could not be
ruled out and a higher wind gust. We will be monitoring this
situation and the surface CIN over the coming hours.

Wednesday is looking outstanding and one of the better days of the
week it seems.

July 4th Still Looking Wet

There are still some details to work out,the forecast generally is
on track for July 4th with weather system moving in from the west
during the day and into the night. The model guidance is consistent
with its idea of a deepening tropospheric low shifting into the area
in northwest flow with good 300-500mb qVector convergence overcoming
the area in the later afternoon and evening. By 7 pm Thursday, a mid-
level jet max is forecast over Iowa with the area seeing some
increased juxtaposition of SBCAPE and deeper wind shear. These
probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are
on the increase with 30-40% suggested over northeast Iowa,
decreasing north and east. Instability seem to be the main
question with a rich pool further south, and some guidance
differences in southerly flow or easterly flow ahead of this low
at the surface. Overall, increasing shower and storm chances
Thursday. SPC has the area in a marginal risk /level 1/ which
seems appropriate. There may also be a heavier rainfall threat
of over an inch Thursday night. The 02.00Z Grand Ensemble
targets the I-94 corridor right now with 35-45% probabilities
beginning on I-90 and increasing north Thursday afternoon and
night. This is a tricky little system when many people want to
be outdoors, so hopefully additional details can be added to the
forecast in the next day.

Unsettled into the New Week

Friday is a day for the frogs it seems. The deep low lingers
overhead with some instability present. It seems like a day where
showers and occasional storms pinwheel across the area. This system
on Friday will need to be watched a bit for higher rainfall amounts
over 1". While the tropical precipitable water values shift east,
there is more of a trowal-like air stream wrapping around the north
side of the low-level low into WI with values of 1.25-1.50". Right
now, the 100 member Grand Ensemble is suggesting a 35% chance of
1"+ north of I-90.

The low shifts east with shortwave ridging in place for Saturday in
much of the guidance and the highest probability for a dry day with
comfortable temperatures.  Rain chances then ramp up for Sunday with
yet another system coming in. Unsettled overall in this period with
below normal temperatures and humidity.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1252 PM CDT Tue Jul 2 2024

Main taf concerns are IFR conditions this afternoon into this
evening along with the threat for thunder at both RST/LSE taf
sites. Low pressure will move across the area this
afternoon/evening and spread another round of showers/storms.
Conditions will remain in IFR or lower to IFR this afternoon
and continue into this evening. With the lack of instability
over the area and coverage of thunder...confidence in thunder
occurring at LSE/RST taf sites remains low. Will continue
mention of vicinity of thunder at both RST/LSE taf sites. Drier
air advects into the area after 06z Wednesday and allow
conditions to improve to VFR at both taf sites.

&&

.HYDROLOGY...
Issued at 303 PM CDT Tue Jul 2 2024

Flooding continues on the Mississippi river with no large
changes noted in the new forecasts except for Guttenberg and
McGregor Iowa. The river forecast came up another 1/2 foot or
so and it seems the Wisconsin river input water flow plays a
part with the forecast consistency.

Otherwise, with 1-2" of rain fell across the area last night and
this morning. There are rises occurring and forecast on the
tributaries, and some to flood stage, but nothing major out of
last nights rain.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.
MN...None.
IA...Flood Watch until 1 AM CDT Wednesday for IAZ029-030.

&&

DISCUSSION...Baumgardt
AVIATION...DTJ
HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 1:01 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
101 PM CDT Tue Jul 2 2024

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
101 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...into western and central Wisconsin.

.DAY ONE...Through Tonight

Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.

Thunderstorms this afternoon into this evening will bring brief
heavy rain but additional flooding and flash flooding is of a low
probability (0-20%). Severe storms are unlikely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ054-055-061-031215-
Fayette-Clayton-Crawford-Richland-Grant-
101 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Through Tonight

Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.

Thunderstorms this afternoon into this evening will bring heavy
rain with an additional 1-2", localized 3" amounts. 2-3" amounts
would most likely lead to additional flooding and flash flooding.
A Flood Watch is in effect this afternoon and evening as a result.

A strong storm may occur this afternoon and evening, but the
overall probability for a severe storm is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:01 AM CDTFlood WatchARXCrawford, Grant, Richland20 hr

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.